Alabama, 2019

Tornadoes and Flooding in Alabama, February 22 to 24, 2019

February 22 to 24, 2019 · NWS BMX · 15 events in 9 counties and zones

A east-west zone of deep moisture across north Alabama on February 22nd was located along the northern periphery of a 500mb ridge across Florida. A digging short wave trough over the Southwest United States produced several downstream impulses which produced localized heavy rainfall across Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A east-west zone of deep moisture across north Alabama on February 22nd was located along the northern periphery of a 500mb ridge across Florida. A digging short wave trough over the Southwest United States produced several downstream impulses which produced localized heavy rainfall across Marion County. On the next day, the upper trough tracked northeast into Texas and produced a band of severe storms across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 6:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 22, 6:20 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
620 AM CST Fri Feb 22 2019

.UPDATED...
Aviation Discussion.

&&

.SHORT TERM...
Through Tonight.

An upper level trough is moving through the Desert Southwest this
morning, while an upper level ridge continues to extend from the
Atlantic, across Florida and into the Southeast. This will keep the
maintain storm track just to our north. At the surface, a stalled
front/surface trough stretches across southern portions of the area,
from near Alex City to Selma. Radar this morning has been much
quieter than this time yesterday, although there are some showers
around. A band of showers moving northeast has persisted for much
of the night just north of the stalled front. Just to our
northwest, upper level impulses tracking around the upper level
ridge and max moisture transport meet, and a large area of
moderate to heavy rainfall extends across northern MS and into the
Tennessee Valley. The southern edge of this activity is clipping
far northwest Central Alabama.

This morning, in response to the stalled front lifting northward,
expect the current band of showers extending from near Demopolis to
Anniston to slowly lift northward. Given the shallow nature of the
front (the 925-850mb front is near the AL/TN border), lifting along
it is limited. However, with moist conditions, the weak lift will be
enough for continued scattered shower development along the front
through the day. The main focus for moderate to heavy rainfall today
will continue to be locations near and north of the Highway 278
corridor. With saturated soil conditions and area creeks/streams
near capacity, any rainfall could quickly lead to flood problems.
Have extended the Flood Watch through today and tonight, now
expiring at 6AM Saturday. The counties in the watch remain the same.

Will have to watch for scattered shower and storm development across
the south this afternoon. There is a lack of forcing, with upper
level heights remaining the same or even rising slightly. If the
skies can clear, surface instabilities near 1000-1200 J/kg are not
out of the question, as temperatures near 80F with dewpoints in the
low to mid 60s. Deep layer shear values of 50kts could be enough to
sustain updrafts for a few strong storms. Given the lack of overall
forcing and drier air aloft will only carry chance pops and not
mention any severe storms in the HWO.

Tonight, surface ridging pushing lee of the Appalachians sets up a
wedge across Georgia and into eastern Alabama. This will help erode
the lingering surface trough, and the main rain area will constrict
slightly, back to the northwest. Isentropic lift over the wedge
does not look particularly strong at this time, but it could lead to
increased light rain late tonight especially across the east.
Otherwise, patchy fog outside of rain areas is possible.

.LONG TERM...
Saturday and Saturday night.

A vigorous upper-level trough (currently digging into the Southern
Rockies from the Pacific Northwest) & associated dynamical forcing
will eject from the Desert Southwest into the Great Plains Saturday
morning. As vertical stretching occurs the mid-level disturbance
will strengthen whilst phasing with the sub-tropical branch of the
jet stream. As a result, downstream surface cyclogenesis is expected
near northeast NM/southeast CO while a strong mid-level jet streak
begins to develop (500mb winds >100 kts). This system will move
northeastward throughout the day & continue to strengthen as it
approaches the mid-Mississippi River Valley (MRV) Saturday
evening. By then the surface low should be situated near eastern
KS/western MO, with a ~532 decameter mid-level low & associated
strong vorticity maximum overhead. A trailing surface front/dry
line will extend southward into the ArkLaTex & northwestern Gulf.

Across the Gulf Coast & Southeast CONUS, a broad SE/S surface wind
field will promote advective components that will provide dewpoints
into the mid/upper 60s across central Alabama & northwestward across
the lower MRV as a surface warm front lifts northward. However, warm
sector conditions could be limited across our northeastern counties
as a surface high across the northeast CONUS will force cold air
wedging & limit surface dewpoints/temperatures for much of the day.
Nonetheless, as this Gulf airmass interacts with deep-layer forcing
during diurnal boundary layer destabilization, convective initiation
is expected along & near the surface front/dry line feature to our
west. This will push eastward into MS in the afternoon with the
anticipation of squall line/QLCS evolution, as well as the
opportunity for discrete showers & thunderstorms ahead of it. Given
broad hodograph curvature & abundant low/mid-level wind shear
values, severe convective weather is expected across this region
before eventually entering the picture across our northwest areas ~6
PM Saturday evening.

Uncertainty remains with some atmospheric conditions for our area,
specifically with buoyancy & depends on environmental conditions
such as antecedent cloud cover/depth & any pre-frontal rain
showers. Forecast soundings vary with vertical depth/structure of
CAPE profiles, though all tend to agree that SBCAPE values
~500-750 J/kg despite losing diabatic heating after ~21Z. Wind
profiles maintain ample shear variables supportive of supercell
thunderstorms & tornadoes (300-400 m2/s2 0-1km SRH, 50-60 kts
0-6km bulk shear). Thus, the severe threat will ultimately depend
on the evolution of the QLCS & possible development of discrete
and/or embedded supercells & whether surface based parcels are
ingested. If so, the tornado threat will stay on the table as well
as damaging wind gusts given any downward transport of 40-50 knot
winds in the 925-850mb layer. Hail likelihood should remain low
given small/skinny CAPE in the hail growth zone, though if some
stronger updrafts develop this could certainly pose a low-end
threat as well. Deep-layer forcing, although mostly to our
northwest during the event anyway, will begin to further move out
of the region into the upper Ohio Valley & Great Lakes Region
after ~09Z. This along with shear vectors becoming more parallel
to the orientation of the QLCS should signal the end of the severe
threat as it approaches the southeast forecast area.

For now will maintain the Slight Risk area generally in the same
spatial & temporal areas as previous forecasts, as well as previous
wording in the HWO. Believe the greatest threat for severe weather
will stay north of the I-59 corridor & favor the northwest third of
the forecast area ~6-10 PM. Severe threats will carry over into the
overnight period as the system heads southeastward though should
become less probable. Antecedent saturated soils also factor in with
not trimming back the Slight Risk area as it will not require as
much kinetic wind energy to bring down trees across the area. Not
expecting any major impacts with regards to flash flooding with this
system due to its transient nature though ongoing river flooding
will be an issue into the coming days. Those impacted by river
flooding should continue to refer to our river products for more
detailed information. Will continue to monitor changes in the
evolution of the system in the next 24-36 hours & update as
necessary. Interests across Central Alabama should check back
periodically for forecast updates & maintain multiple ways to
receive any warnings on Saturday & Saturday night.

Sunday through Thursday.

Improved weather & a much needed dry/drier period looks to move into
the region as a stable continental airmass & zonal split-flow aloft
encompasses much of the CONUS & the Southern Gulf Coast after Sunday
morning. Expect this to stick around through at least mid-week
before some rain showers possibly impact the area on Wednesday as a
shortwave trough moves along the Gulf Coast. Otherwise the overall
weather theme for next week should remain mostly tame with no
significant storm systems currently expected. Would hopefully start
to see some improvement with any lingering river flooding concerns
during this time.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Low clouds cover the area this morning, with a broken band of
showers extending northeast to southwest, bisecting the area, close
to northern terminals. The line of showers will gradually shift
northward this morning as a weak, shallow surface front moves
northward. With weak lift associated with the front and larger scale
lift just to our north, cannot rule out at least vicinity showers
through the day at northern terminals. Cigs will remain low, with
periods of IFR cigs this morning. Cigs improve to MVFR this
afternoon. At MGM and TOI, with a lack of forcing, chance of showers
is lower and dependent on whether skies clear at all this afternoon.
Cigs also should improve to VFR this afternoon across the south.
Cannot rule out thunder, but chances are too low areawide to include
at any particular terminal.

Tonight, cigs fall back to IFR/MVFR, with patchy fog possible. Do
not expect winds greater than 6-7kts at any time during the forecast
period.

14

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through the end of the
week, with a strong storm system expected to move through Central
Alabama Saturday night. Very wet conditions are expected, especially
across the northern half of the area. Drier conditions return to the
area for at least a couple days to start next week. There are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  55  72  50  60 /  60  60  50  80   0
Anniston    68  56  74  53  63 /  50  40  40  80   0
Birmingham  67  60  75  52  62 /  50  50  50  80   0
Tuscaloosa  70  63  77  50  63 /  50  40  50  80   0
Calera      70  61  76  52  63 /  50  40  40  70   0
Auburn      77  59  77  57  66 /  30  30  20  70  10
Montgomery  80  65  81  58  68 /  30  20  30  70  10
Troy        80  64  81  59  68 /  20  20  20  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through late tonight for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 22, 4:06 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
406 AM CST Fri Feb 22 2019

ALZ011>015-017>050-231315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
406 AM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Areas of locally heavy rainfall will remain possible today and
tonight. Therefore, the flood potential remains high. Any heavy rain
on already saturated grounds will only enhance the flood potential.
The main flood threat area will be near and north of an Aliceville to
Calera to Wedowee line. Elsewhere, minor flooding is possible if
showers and storms move over the same areas more than once.

Central Alabama rivers will experience hefty rises the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms will be possible on Saturday. The hazardous
threats include tornadoes, damaging winds, and hail. At this time,
the threat appears to begin around 6 PM in the west and may continue
through 3 AM in the east. These threats are greatest near and north
of a line from Demopolis to Calera to Centre. Outside these areas,
some thunderstorms can be expected but should be weaker in intensity.

Central Alabama rivers will experience hefty rises the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Saturday.

The radar

The Birmingham radar (KBMX), 78 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 5 thunderstorm wind, 4 flood. Local standard time, as filed.

Flood, Talladega

When
February 22, 9:00 AM CST to 3:00 PM CST
Where
Talladega County, Lincoln to 4.73 mi E of Lincoln
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.620, -86.120

Heavy rainfall over a several day period produced flooding along the Coosa River. Many tributaries connected to the Coosa River also flooded, resulting in many road closures around the city of Lincoln.

Flood, Tuscaloosa

When
February 22, 9:00 AM CST to 3:00 PM CST
Where
Tuscaloosa County, Fosters to 3.25 mi E of Fosters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.080, -87.700

Heavy rainfall over a several day period produced flooding along the Black Warrior River. Many tributaries connected to the Black Warrior River also flooded, resulting in road closures around the city of Fosters.

Flood, Marion

When
February 22, 11:00 AM CST to 3:00 PM CST
Where
Marion County, 2.67 mi ENE of Shottsville to 2.68 mi ENE of Shottsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.290, -88.090

Heavy rainfall over a several day period led to many creeks to overflow their banks, including Bull Mountain Creek.

Flood, Marion

When
February 22, 11:00 AM CST to 3:00 PM CST
Where
Marion County, 1.87 mi SSE of Hamilton to 2.07 mi SE of Hamilton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.106, -87.965

Heavy rainfall over a several day period led to many creeks to overflow their banks, including Woods Creek.

Thunderstorm Wind, Blount

When
February 23, 4:45 PM CST to 4:46 PM CST
Where
Blount County, Village Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.770, -86.630

Several trees uprooted and power lines downed near Highway 75 and Woodhaven Blvd.

Thunderstorm Wind, Marion

When
February 23, 4:57 PM CST to 4:58 PM CST
Where
Marion County, 4.74 mi ENE of Bexar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.208, -88.074

Several trees uprooted near Kemp Chapel Church on Highway 19.

Thunderstorm Wind, Marion

When
February 23, 5:20 PM CST to 5:21 PM CST
Where
Marion County, 1.32 mi N of Hamilton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.149, -88.003

Several uprooted trees on Red Bridge Drive in the city of Hamilton.

Tornado, Pickens

When
February 23, 5:44 PM CST to 5:46 PM CST
Where
Pickens County, 2.69 mi NNW of Dancy to 2.56 mi W of Cochrane
Rating
EF0
Path length
1.08 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.058, -88.310

National Weather Service meteorologists surveyed damage in southwest Pickens County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.

The tornado touched down over open pasture just east of Nancy Clark Road, and caused damage along an east-west treeline between two pastures. The tornado then tracked just northeast, roughly a half mile north of and parallel to Highway 32, crossing largely open pasture land which was punctuated by fence lines and thin tree lines. As it crossed Ziegler Road, the tornado snapped five power poles and also uprooted a few hardwood trees. The tornado lifted several hundred yards east of Ziegler Road.

Thunderstorm Wind, Marion

When
February 23, 5:50 PM CST to 5:51 PM CST
Where
Marion County, 4.55 mi SW of Wiginton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.241, -87.934

Several uprooted trees near Shiloh Church Road.

Tornado, Lamar

When
February 23, 5:52 PM CST to 6:08 PM CST
Where
Lamar County, 1.74 mi SSW of Kingville to 3.09 mi ESE of Crossville
Rating
EF1
Path length
7.77 mi
Path width
700 yd
Continued into
Fayette, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.656, -88.059

National Weather Service meteorologists surveyed damage in southeast Lamar County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 105 mph.

The tornado touched down southwest of Crawford Road in the Kingville community and traveled northeast. At the initial point of touchdown, a large area of uprooted and snapped trees were observed along County Road 49. In this area, near the intersection of County Road 20 and County Road 49, a manufactured home was lofted and displaced to the northeast approximately 75 feet. Maximum winds at this location were 105 mph. The tornado continued northeast towards western Fayette County, just south of Highway 18. Along the path, several uprooted trees and many snapped limbs were observed. The damage path become more narrow as the tornado continued northeast and crossed into Fayette County, near Twin Lake Road.

Thunderstorm Wind, Marion

When
February 23, 6:00 PM CST to 6:02 PM CST
Where
Marion County, 3.71 mi ENE of Pleasant Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.199, -87.925

Several trees uprooted near the intersection of Highway 43 and Highway 187.

Tornado, Fayette

When
February 23, 6:08 PM CST to 6:09 PM CST
Where
Fayette County, 4.76 mi NW of Covin to 4.5 mi NW of Covin
Rating
EF1
Path length
1.44 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.720, -87.948

National Weather Service meteorologists surveyed damage in far western Fayette County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 95 mph.

This tornado was a continuation of a tornado in Lamar County. The tornado entered Fayette County near Twin Lake Road and lifted shortly after entering the county. It produced mostly tree damage.

Tornado, Fayette

When
February 23, 6:38 PM CST to 6:43 PM CST
Where
Fayette County, 4.22 mi ENE of Hubertville to 3.79 mi WNW of Howard
Rating
EF0
Path length
4.03 mi
Path width
350 yd
Continued into
Walker, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.833, -87.678

National Weather Service meteorologists surveyed damage in northeast Fayette County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 80 mph.

The tornado touched down in a wooded area between Victor Road and County Road 44 in northeast Fayette County. It traveled north-northeast and paralleled Highway 13 as it crossed into southwest Walker County. The tornado uprooted numerous softwood trees.

Tornado, Walker

When
February 23, 6:43 PM CST to 6:45 PM CST
Where
Walker County, 2.96 mi SSW of Eldridge to 2.03 mi S of Eldridge
Rating
EF0
Path length
1.01 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
33.879, -87.636

National Weather Service meteorologists surveyed damage in southwest Walker County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 80 mph.

This tornado is a continuation of a tornado from Fayette County. The tornado crossed into Walker County near the intersection of County Road 24 and County Road 13 and tracked northeast. The tornado uprooted numerous softwood trees before it lifted just east of County Road 13.

Tornado, Coosa

When
February 24, 1:54 AM CST to 2:01 AM CST
Where
Coosa County, 2.23 mi ESE of Rockford to 2.32 mi NNE of Cottage Grove
Rating
EF1
Path length
5.01 mi
Path width
550 yd
Reported by
NWS Storm Survey
Coordinates
32.868, -86.184

National Weather Service meteorologists surveyed damage in eastern Coosa County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 95 mph.

The tornado touched down initially in a grove of pine trees just east of County Road 40 in Coosa County, uprooting about a half dozen mature trees. It then traveled east-northeastward to Nixburg Road, where several pines were uprooted, and a quarter of the metal roofing was peeled off a home. The tornado continued across a wooded area in the Little Sam Jack Creek basin and then crossed County Road 30 and County Road 101. Numerous pines were uprooted or snapped in this area, and a few hardwoods were uprooted. The tornado path then crossed Alabama Highway 22, where several pines and a hardwood were uprooted. One of the pines caused major damage to the corner of a manufactured home, and one uprooted hardwood grazed the front of another home causing minor damage. The tornado dissipated in the woods somewhere between Alabama Highway 22 and Alabama Highway 9.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809761, 809764, 809613, 809755, 809788, 809768, 809776, 809789, 809780, 809790, 809784, 809791, 809803, 809805, 809814.